IEEE Transactions on Automatic Control

Issue 2 • Feb. 2001

Filter Results

Displaying Results 1 - 22 of 22
  • Introduction to discrete event systems [Book Review]

    Publication Year: 2001, Page(s):353 - 354
    Request permission for commercial reuse | PDF file iconPDF (18 KB) | HTML iconHTML
    Freely Available from IEEE
  • Identification of closed-loop linear systems via cyclic spectral analysis given noisy input-output time-domain data

    Publication Year: 2001, Page(s):258 - 275
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (648 KB) | HTML iconHTML

    The problem of closed-loop system identification given noisy time-domain input-output measurements is considered. It is assumed that the various disturbances affecting the system are zero-mean stationary whereas the closed-loop system operates under an external cyclostationary input which is not measured. Noisy measurements of the (direct) input and output of the plant are assumed to be available.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On an output feedback finite-time stabilization problem

    Publication Year: 2001, Page(s):305 - 309
    Cited by:  Papers (306)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB) | HTML iconHTML

    Studies the problem of finite-time output feedback stabilization for the double integrator system. A class of output feedback controllers that can achieve global finite-time stability for the double integrator system are constructed based on a “finite-time separation principle.” Furthermore, it is shown that the closed-loop system resulting from our control law can maintain its local f... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On system identification of complex systems from finite data

    Publication Year: 2001, Page(s):235 - 257
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (568 KB) | HTML iconHTML

    We introduce a new principle for identification based on choosing a model from the model-parameterization, which best approximates the unknown real system belonging to a more complex space of systems that do not lend themselves to a finite-parameterization. The principle is particularly effective for robust control as it leads to a precise notion of parametric and nonparametric error, and the iden... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Jump linear quadratic regulator with controlled jump rates

    Publication Year: 2001, Page(s):301 - 305
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (168 KB) | HTML iconHTML

    Deals with the class of continuous-time linear systems with Markovian jumps. We assume that jump rates are controlled. Our purpose is to study the jump linear quadratic (JLQ) regulator of the class of systems. The structure of the optimal controller is established. For a one-dimensional (1-D) system, an algorithm for solving the corresponding set of coupled Riccati equations of this optimal contro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simulation-based optimization of Markov reward processes

    Publication Year: 2001, Page(s):191 - 209
    Cited by:  Papers (114)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (496 KB) | HTML iconHTML

    This paper proposes a simulation-based algorithm for optimizing the average reward in a finite-state Markov reward process that depends on a set of parameters. As a special case, the method applies to Markov decision processes where optimization takes place within a parametrized set of policies. The algorithm relies on the regenerative structure of finite-state Markov processes, involves the simul... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the complete controllability indexes assignment problem

    Publication Year: 2001, Page(s):348 - 352
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB) | HTML iconHTML

    New solvability conditions for the simultaneous assignment by static-state feedback of both the controllability indexes of (A, B) and the invariant factors of (sI-A, -B) are given. These conditions enhance the fact that this problem is a generalization of the control structure problem of Rosenbrock (1970) and of the controllability indexes assignment problem of Heymann (1981). The choice of a poly... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On computing normalized-coprime factorizations of general rational matrices

    Publication Year: 2001, Page(s):286 - 290
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (152 KB) | HTML iconHTML

    Presents a numerically reliable approach for computing the normalized-coprime factorization of an arbitrary (possibly improper) rational matrix. We consider both the cases in which the factorization is coprime and normalized with respect to either the left-half plane or the unit disk, corresponding to systems with continuous- or discrete-time evolutions. The proposed algorithm remedies the numeric... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On formal power series representations for uncertain systems

    Publication Year: 2001, Page(s):314 - 319
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (228 KB) | HTML iconHTML

    The concept of minimality as developed for uncertain and multidimensional systems represented by linear fractional transformations (LFTs) is related to realization theory results for formal power series. We discuss the relationship between the notions of minimality for LFT and series realizations, and present a method for obtaining one type of minimal realization from the opposing type. An extensi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Convex and finite-dimensional conditions for controller synthesis with dynamic integral constraints

    Publication Year: 2001, Page(s):222 - 234
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (380 KB) | HTML iconHTML

    In this paper, the problem of synthesizing controllers when the allowable disturbances and the cost criterion are defined via a finite number of matrix valued dynamic integral constraints, is solved. This allows one to design optimal control systems for plants subject to fixed-input disturbances (such as steps, sinusoids, and periodic disturbances), disturbances of fixed and known spectrum, distur... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reliable decentralized integral-action controller design

    Publication Year: 2001, Page(s):296 - 301
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB) | HTML iconHTML

    Reliable stabilizing controller design with integral-action is considered for linear time-invariant, multi-input-multi-output decentralized systems with stable plants. Design methods are proposed to achieve reliable closed-loop stability with integral-action in each output channel for asymptotic tracking of step-input references applied at each input. The design approaches guarantee stability and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Control of singularly perturbed hybrid stochastic systems

    Publication Year: 2001, Page(s):179 - 190
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB) | HTML iconHTML

    We study a class of optimal stochastic control problems involving two different time scales. The fast mode of the system is represented by deterministic state equations whereas the slow mode of the system corresponds to a jump disturbance process. Under a fundamental “ergodicity” property for a class of “infinitesimal control systems” associated with the fast mode, we show ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust nonfragile Kalman filtering for uncertain linear systems with estimator gain uncertainty

    Publication Year: 2001, Page(s):343 - 348
    Cited by:  Papers (76)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (212 KB) | HTML iconHTML

    The note is concerned with the problem of a robust nonfragile Kalman filter design for a class of uncertain linear systems with norm-bounded uncertainties. The designed state estimator can tolerate multiplicative uncertainties in the state estimator gain matrix. The robust nonfragile state estimator designs are given in terms of solutions to algebraic Riccati equations. The designs guarantee known... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Limitations of a class of stabilization methods for delay systems

    Publication Year: 2001, Page(s):336 - 339
    Cited by:  Papers (61)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (132 KB) | HTML iconHTML

    We investigate limitations of certain stabilization methods for time-delay systems. The class of methods under consideration implements the control law through a Volterra integral equation of the second kind. Using as an example the pole placement approach of Manitius and Olbrot (1979), we illustrate how instability of the difference part of the control law leads to instability in the closed-loop ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Singular sliding-mode control

    Publication Year: 2001, Page(s):276 - 285
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB) | HTML iconHTML

    Studies sliding-mode control where the usual regularity assumptions need not hold. In particular, we allow “singular submanifolds” near which the state trajectory cannot be steered toward the sliding surface. For nonlinear systems whose singular submanifold satisfies suitable transversality conditions, we identify a class of smooth output functions which can be asymptotically or approx... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • H bounds for least-squares estimators

    Publication Year: 2001, Page(s):309 - 314
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (212 KB) | HTML iconHTML

    We obtain upper and lower bounds for the H∞ norm of the Kalman filter and the recursive-least-squares (RLS) algorithm, with respect to prediction and filtered errors. These bounds can be used to study the robustness properties of such estimators. One main conclusion is that, unlike H∞-optimal estimators which do not allow for any amplification of the disturbances,... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A general framework for deterministic service guarantees in telecommunication networks with variable length packets

    Publication Year: 2001, Page(s):210 - 221
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB) | HTML iconHTML

    By extending the recently developed filtering theory under the min-plus algebra to the max-plus algebra, we develop a general framework for providing deterministic quality-of-service guarantees in telecommunication networks with variable length packets. The traffic in such networks is modeled by marked point processes that consist of two sequences of variables: the arrival times and the packet len... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On reachability and stabilization of switched linear systems

    Publication Year: 2001, Page(s):291 - 295
    Cited by:  Papers (93)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (188 KB) | HTML iconHTML

    Reachability and stabilization issues for switched linear control systems are addressed. A necessary and a sufficient condition are presented for reachability. Under mild assumptions, we prove that the switched linear control systems are stabilizable. In addition, we show that an element-driven switching stabilization strategy can be explicitly constructed View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reduction of controller fragility by pole sensitivity minimization

    Publication Year: 2001, Page(s):320 - 325
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (184 KB) | HTML iconHTML

    Presents a method for the reduction of controller fragility. The method is based on the sensitivity of closed-loop poles to perturbations in the controller parameters. By means of a state space parameterization of the controller, the closed-loop pole sensitivity can be reduced. A controller fragility measure based on the closed-loop pole sensitivity is proposed. Conditions for the optimal state-sp... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sampling zeros and the Euler-Frobenius polynomials

    Publication Year: 2001, Page(s):340 - 343
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (132 KB) | HTML iconHTML

    We show that the zeros of sampled-data systems resulting from rapid sampling of continuous-time systems preceded by a zero-order hold (ZOH) are the roots of the Euler-Frobenius polynomials. Using known properties of these polynomials, we prove two conjectures of Hagiwara et al. (1993), the first of which concerns the simplicity, negative realness, and interlacing properties of the sampling zeros o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequential identification and control for bounded-noise ARX systems

    Publication Year: 2001, Page(s):325 - 331
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (220 KB) | HTML iconHTML

    An optimal combination of sequential identification and control for a linear bounded-input bounded-noise discrete-time ARX plant is considered. Various configurations of identifying/controlling sequences are investigated in order to find an optimal tradeoff. The optimal identifying input sequence is determined by maximization of a given identification accuracy measure while the control input seque... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Testing the rank of the Hankel covariance matrix: a statistical approach

    Publication Year: 2001, Page(s):331 - 336
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB) | HTML iconHTML

    The rank of the Hankel matrix, corresponding to a system transfer function, is equal to the order of its minimal state space realization. The computation of the rank of the Hankel matrix is complicated by the fact that its block elements are rarely given exactly but are estimated instead. We propose statistical tests to determine the rank of the Hankel matrix. We also provide a Monte Carlo study o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame